Alert archive / Michigan / Lakeshore Flood Statements in 2009

Lakeshore Flood Statement 3, NWS Gaylord, MI

July 11, 20095 counties in Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Jul 11, 2009, 3:30 AM EDT for 5 counties in Michigan. It took effect at Jul 11, 2009, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 3:30 AM EDT (07:30 UTC)
In effect from
Jul 11, 2009, 11:00 AM EDT
Expired
Jul 11, 2009, 11:00 PM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 110730
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EDT SAT JUL 11 2009

...RISK OF RIP CURRENTS TODAY...

MIZ016-019>021-025-031-111530-
/O.NEW.KAPX.LS.S.0003.090711T1500Z-090712T0300Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
330 AM EDT SAT JUL 11 2009

NORTHWEST WINDS WILL BECOME GUSTY TODAY...BEHIND A COOL FRONT
MOVING THROUGH THE REGION THIS MORNING. THIS WILL RESULT IN CHOPPY
WAVES...AND BRING A RISK FOR RIP CURRENTS ON LAKE MICHIGAN BEACHES
OF NORTHERN LOWER MICHIGAN.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

SMD
1 follow-up statement
000 
WHUS43 KAPX 111940
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT SAT JUL 11 2009

...RISK OF RIP CURRENTS THROUGH EARLY THIS EVENING...

MIZ016-019>021-025-031-120300-
/O.CON.KAPX.LS.S.0003.000000T0000Z-090712T0300Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
340 PM EDT SAT JUL 11 2009

GUSTY NORTHWEST WINDS WILL RESULT IN CHOPPY WAVES...AND BRING A
RISK FOR RIP CURRENTS TO LAKE MICHIGAN BEACHES OF NORTHWEST LOWER
MICHIGAN. AS WINDS AND WAVES SUBSIDE EARLY THIS EVENING...THE
THREAT FOR RIP CURRENTS WILL DIMINISH.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

SMITH

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jul 11, 3:29 AM EDT, 1 minute earlier.

Area forecast discussion, Jul 11, 3:29 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
329 AM EDT SAT JUL 11 2009

.SYNOPSIS.../ISSUED AT 241 AM/

A COOL FRONT WILL ALLOW FOR SOME SHOWERS AND STORMS EARLY
TODAY...BEFORE DRIER AND SLIGHTLY COOLER AIR ARRIVES VIA GUSTY WINDS
LATER TODAY. ANOTHER DISTURBANCE ENTERS THE NORTH WOODS LATE IN THE
DAY SUNDAY AND SUNDAY EVENING FOR POSSIBLE RAIN SHOWERS. EVEN COOLER
AND DRIER AIR WILL SNEAK INTO THE REGION FOR THE EARLY PART OF THE
WORK WEEK.

THE NEXT CHANCE FOR RAIN WILL HOLD OFF UNTIL TUESDAY NIGHT AND
WEDNESDAY.

&&

.SHORT TERM.../ISSUED AT 241 AM/...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING ALONG SFC COOL
FRONT ALIGNED FROM EASTERN UPPER...GREEN BAY AND NE IOWA...WHILE
RATHER IMPRESSIVE DARKENING ON WV IMAGERY SHOWS THE RESPONSIBLE
PARTY INVOLVED. THIS SHORTWAVE WILL CONTINUE TO DRIVE EASTWARD
ACROSS THE CWA EARLY THIS MORNING...IN STRENGTHENING WIND REGIME
DEPICTED BY 0-6KM BULK SHEAR AVERAGING 50KT...BUT RATHER MARGINAL
H8-H3 MUCAPES OF UP TO 1K J/KG. THUS...STILL FEEL THAT THE EFFORT
MAY PROVE TO BE TOO LITTLE TO BRING THIS MOMENTUM TO THE SFC FOR ANY
WIND THREAT. LARGE HAIL IS ALSO AN OUTSIDE SHOT...AS THERE JUST
DOESNT SEEM TO BE ENOUGH INSTABILITY. REGARDLESS...SHOWERS AND
GARDEN-VARIETY STORMS WILL BE COMMON ACROSS THE REGION UNTIL THE
FRONT PASSES THE FAR SE CWA AROUND 12Z. QUITE THE ACTION PACKED
MORNING...CONSIDERING HOW THE SPRING AND SUMMER HAVE GONE THUS
FAR.

AFTER FROPA...A SECONDARY SHORTWAVE DIVES INTO THE REGION FROM SRN
MANITOBA. THIS FEATURE WILL BRING SOME COOLING ALOFT AND STEEP LOW
TO MID LEVEL LAPSE RATES...BUT THE DEEP MIXING INTO DRIER AIR WILL
BE ALLOWING TDS TO TUMBLE RAPIDLY. COULD SEE AN ISOLATED SHOWER OR
TWO...BUT SBCAPES...OR ANY KIND OF CAPE...WILL BE TOO MINIMAL FOR
THUNDER. BEHIND THIS WAVE...STRONG SUBSIDENCE SETS IN...AND ANY
CHANCE FOR SHOWERS WILL BE TOTALLY GONE...FOR A WHILE ANYWAY.

FINALLY...ALTHOUGH RAINFALL MAY HAVE A HAND IN TEMPERING THE TD
FREE-FALL...CAN SEE READINGS GETTING WELL DOWN INTO THE
30S...POSSIBLE THE LOWER 30S IN SPOTS. COMBINE THIS WITH MIXING
HELPING TO TAP 25KTS OF WIND...AND HIGHS REACHING THE MID 70S TO
LOWER 80S...AND WE HAVE POTENTIAL FIRE WEATHER CONCERNS. AT THE VERY
LEAST...WELL HAVE SOME ELEVATED FORE DANGER TO MENTION IN THE
HWOAPX. WILL HOLD OFF ON ANY HEADLINES UNTIL EARLY MORNING
DISCUSSIONS ARE MADE WITH LOCAL FIRE MANAGEMENT AGENCIES. SMD

&&

.LONG TERM.../ISSUED AT 241 AM/...TONIGHT AND BEYOND

TONIGHT...STRONG SUBSIDENCE IS IN PLACE...AND ATMOSPHERE CONTINUES
TO DRY. SOME CIRRUS IS LIKELY IN FAST FLOW REGIME ALOFT...ESPECIALLY
OVERNIGHT (AHEAD OF SUNDAY DISTURBANCE). SKIES THEN...MAY ACTUALLY
TRY TO BECOME MOSTLY CLOUDY AROUND DAYBREAK. WIND WILL DECOUPLE AT
THE SFC...MAINLY SW CWA CLOSER TO SFC HIGH. HOWEVER...WINDS WILL BE
BLOWING ALOFT KEEPING HIGHER TERRAIN AREAS FROM GETTING OVERLY COOL.
NEVERTHELESS...CAN SEE A RANGE OF LOWS OVERNIGHT...FROM UPPER 30S TO
TO UPPER 40S. COOLEST IN LOW LYING AREAS ACROSS THE SW CWA.

SUNDAY...FAST FLOW BRINGS NEXT SHORTWAVE INTO THE REGION WITH A
LITTLE BUMP UPWARDS IN THE OVERALL THETA-E. MODEST H8-H5 -DIVQ
ARRIVES QUICKLY IN THE MORNING ACROSS THE NW WITH THICKENING
MOISTURE AND WEAKENING FGEN RESPONSE...THEN GRADUALLY SPREADS
SOUTHEAST AND OUT OF THE CWA BY EVENING. LOW LEVELS LOOK TO BE ON
THE DRY SIDE...SO AM ONLY EXPECTING SOME SCATTERED LIGHT RAINS. WILL
KEEP THE SLIGHT CHANCE GOING FOR ONE MORE NIGHT.

SUNDAY NIGHT THROUGH TUESDAY...UPPER LEVEL TROUGH ACROSS EASTERN
CANADA...LEAVING THE WESTERN GREAT LAKES IN A RELATIVELY COOL (BY
MID JULY STANDARDS) NORTHWEST FLOW ALOFT. HEIGHTS WILL TEND TO RISE
BY TUESDAY LEADING TO SLIGHTLY WARMER TEMPS. NO PRECIPITATION
EXPECTED DURING THIS TIME WITH HIGHS MAINLY IN THE 70S AND LOWS IN
THE MIDDLE 40S TO THE LOWER 50S.

LATER PERIODS...NO CHANGES.  SMD

&&

.MARINE.../ISSUED AT 241 AM/

COOL FRONT PASSING THROUGH THE REGION EARLY THIS MORNING...AND
SCATTERED SHOWERS AND ISOLATED STORMS ARE DYING OFF. MAIN STORY
TODAY WILL BE THE INCREASED WINDS OUT OF THE NW THAT DEVELOP BY
LATE MORNING. GUSTS TO 25 TO 30 KNOTS AND CHOPPY WAVES THIS
AFTERNOON AND EARLY THIS EVENING WILL LEAD TO SMALL CRAFT
ADVISORIES FOR THE NEARSHORE WATERS...MAINLY ST MARYS AND PRESQUE
ISLE. RIP CURRENTS WILL ALSO BE A RISK ALONG THE LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN. COULD ACTUALLY SEE SOME MORE
GUSTY CONDITIONS ACROSS WHITEFISH POINT AGAIN SUNDAY. A LIGHT WIND
REGIME WILL THEN DEVELOP SUNDAY NIGHT THROUGH TUESDAY. SMD

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

TAF SITES WILL SEE A ROUND OF SHOWERS/STORMS OVER THE NEXT 1-3
HOURS. BRIEF MVFR OR WORSE CONDITIONS ARE POSSIBLE. RAPID
IMPROVEMENT AFTER THAT...WITH SOMEWHAT GUSTY NW WINDS ON SATURDAY
BRINGING MUCH DRIER AIR INTO THE REGION.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
     EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, Jul 11, 3:30 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EDT SAT JUL 11 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
330 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN LOWER
MICHIGAN THROUGH 8AM. SEVERE WEATHER IS NOT EXPECTED.

GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON WILL RESULT IN
ELEVATED FIRE DANGER ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:48 PM EDTSevere Thunderstorm WarningAPXMackinac42 min
Jul 11, 12:09 AM EDTSpecial Marine WarningAPX111 min
Jul 11, 1:42 AM EDTSpecial Marine WarningAPX33 min
Jul 11, 3:30 AM EDTSmall Craft AdvisoryAPX19 hr

Nearby

Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.